FDA Adds Boxed Warning of Children's Safety Risk to Codeine Products

The FDA has taken steps to address safety concerns associated with codeine use in children after tonsillectomy and adenoidectomy surgeries.

Postoperative deaths have occurred in children with sleep apnea who received codeine for pain relief, according to the FDA report. The risk of death is increased in children with ultra-rapid metabolizers of codeine, a genetic ability that causes codeine to be converted into fatal amounts of morphine in the liver.

A Boxed Warning, the agency's strongest advisory, will be added to all drug labels of codeine-containing products to inform users of the risks associated with pain management use for children having tonsillectomy and adenoidectomy procedures.

More Articles on Anesthesia:
Anesthesiologist Dr. Matthew Mandel Honored by AMA Foundation for Volunteerism
Teleflex Raises Awareness of Anesthetic Gas Exposure Dangers
Teleflex Releases AutoFuser Disposable Pain Pump


Copyright © 2022 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Webinars

Featured Whitepapers

Featured Podcast